Gravesmom61519March 17, 2021 at 1:45 pmPost count: 3
Recently diagnosed with early stages of TED. Doctor advised Selenium, low sodium diet, sleeping head elevated. My case is “too mild” for any treatment. I have some double vision, bulging, increased orbital fat, tearing. Is there really nothing else that can be done?!
I was told to wait until it gets worse in order for anything to really be done about it. Very frustrating and discouraged….
Please share experiences and anything that helps that I can do on my own… also treatment options that worked.
Thank you!KimberlyOnline FacilitatorMarch 19, 2021 at 7:34 pmPost count: 4286
Hello and welcome – hopefully, you will get some responses here, but you might also check out our Facebook group (search for @GDATF and select visit/join group in the top right-hand corner) or on oneGRAVESvoice.com.
TED is SO frustrating. You might be interested in some of the videos that we have over on our YouTube channel. There are several on TED, and also check out the “Q&A With the Docs” video. If this link doesn’t work, search for GravesAndThyroid.
Hopefully, your doctor also talked to you about lubricating drops (NOT the “get the red out” kind, which can be irritating). You might see some people offering quick fixes on the Internet, but definitely check with your doctor before adding any supplements (other than what your doc already recommended).
Take care – and keep us posted!Liz1967March 20, 2021 at 4:03 amPost count: 305
You will need to be followed by an oculoplastic surgeon familiar with Graves. At each visit, pressures should be checked, proptosis (bulging) measurements taken, visual fields done, strabismus measured and color cards done for color vision. At some point, xrays of your orbits will need to be done. The risks include optic neuritis which is potentially blinding and glaucoma from decreased room in the orbits due to bulging muscles. The progression of the eye disease has to stop and remain stable (burn out) for at least 6 months before any reconstructive surgery or strabismus surgery. There is a new drug, Tepezza, that has been shown to be effective. I had zero luck with selenium or diet changes. You need to keep your thyroid levels stable, which is hard to do if you are on methimazole. I chose total thyroidectomy. Should the eye disease threaten sight before burnout, there are options like high dose steroids or orbital radiation. For dry eyes, there is are prescription drops like Restasis and Xiidra (I found this to work really well) as well as unpreserved over the counter lubricating drops. Sleeping with your eyes covered with a mask or plastic wrap helps in severe dryness. The most important thing you can do is find an ophthalmologist, preferably an oculoplastic surgeon, with a lot of experience with Graves. You may need to travel to a teaching hospital or specialized eye center.Gravesmom61519March 30, 2021 at 8:28 pmPost count: 3
Thank you so much for your response. I have had a recent CT scan of the orbits which found increased orbital fat and mild bilateral exophthalmos. Eye muscles are unaffected. At least at this point. I have yet to find an oculoplastic surgeon who has wanted to help closely manage this as you mentioned. I see a third oculoplastic surgeon tomorrow who has been referred by my endocrinologist. Hoping he is the one who will take my case head on and be a light in this time of darkness. I am familiar with Tepezza and have been told it’s expensive (honestly it’s worth every penny if it helps) and that my case is not severe enough. I have also read/been told about steroids. My main issue is the inflammation and increased orbital fat that is causing my bulging and therefore strabismus/double vision. Hoping doctor tomorrow will prescribe SOMETHING and not turn me away. Now I am experiencing some eye pain.. dull aches along with painful twinges. This started in December so I’m only 4 months in… very scary. I was allergic to methimazole so I am on PTU and my T3 T4 are normal but my TSH is still <0.01. My endocrinologist told me it does take awhile for TSH to respond to medication. May I ask why you said it was difficult to keep thyroid levels stable while on medication?
Thank you again for your responses…Liz1967March 31, 2021 at 1:43 pmPost count: 305
You still have a thyroid which could at any time randomly chug out more hormone, or less, overriding the dampening effect of your medication. Remember your thyroid is diseased and under attack from antibodies, which will continue to be active as long as they have something to attack. When you have no thyroid, as via thyroidectomy, you are producing no hormone so there can be no variation, no swinging between too much and too little. You take levothyroxine and what goes in is what you have, no surprises. There is one less organ to rile up the antibodies, although they do attack eye muscles too. Regulating by TSH is easiest and on PTU, you have to rely on free Ts for dosing. And after all is said and done, many people on methimazole etc end up having to take levothyroxine anyway.KimberlyOnline FacilitatorApril 1, 2021 at 10:48 amPost count: 4286
Just a note that this is very individual. The GDATF hosted a recent webinar on long-term use of antithyroid medications. Many patients do well with this approach. Of course, if you *can’t* keep levels stable, that would be a reason to consider definitive therapy.yorkv01April 7, 2021 at 1:22 pmPost count: 8
Are they treating your thyroid? TED doesn’t just happen by itself. It’s usually related to issues such as Graves Disease. I had this many years ago. Usually the eyes go back to “normal” after treatment. Mine did not. Unfortunately. I don’t have double vision or anything just sensitivity to bright lights, dry eyes and one eye a little out further than the other.Gravesmom61519May 18, 2021 at 2:17 pmPost count: 3
Yes i was diagnosed with Graves’ disease last year and I have been on PTU for over 6 months now and I’ve responded quite well to it aside from some side effects but my levels are all almost in normal range. I switched endocrinologists and my new one who I like a lot better talked to me more about possibility of surgery especially now with TED involved. I’m actually waiting to find out if I’m approved to start Tepezza infusions. My eyes have not gotten “worse” in a couple months but I’m still very early on in disease. If things start to go downhill fast then my doctor wants to take my thyroid out. I’m hoping I get approved for Tepezza and can start treatment ASAP!
Sorry to hear your eyes did not go back to normal.. I have a lot of tearing, sensitivity to bright lights, increased orbital fat & swelling, moderate double vision & mild bulging.Cell321May 27, 2021 at 8:37 pmPost count: 2
I was recently diagnosed with Graves and have mild TED. The TED symptoms I have are light sensitivity, slight eye bulging in one eye and eye puffiness. Been on methimazole for 2 weeks. Ophthalmologist recommended tepezza, ct scan. The tepezza rep called but after reading the side effects and studies I am going to wait and pray things stabilize and do not worsen. It is so stunning there are so few options for treatment. Anyway, best of luck to you and I hope things get better for you very soon.EncourageHelpMay 29, 2021 at 7:31 pmPost count: 2
Does anything work for the swelling? I thought about surgery just to remove the fat pads. Has anyone had success with Tepezza and like to share their story? Thank you!EncourageHelpMay 29, 2021 at 7:35 pmPost count: 2
Does anything work for the swelling? I thought about surgery just to remove the fat pads. Has anyone had success with Tepezza and like to share their story? Thank you!KimberlyOnline FacilitatorJune 1, 2021 at 6:45 pmPost count: 4286
Hello – I’ve not heard of patients using TEPEZZA (TM) *just* for swelling, but you might also check out our Facebook group, which tends to be more active:
Also, our YouTube channel has some good content on surgical options that will hopefully be of interest:
- You must be logged in to reply to this topic.